Alert archive / Indiana / Small Craft Advisories in 2018

Small Craft Advisory 49, NWS Northern Indiana

September 20, 2018

NWS Northern Indiana issued this small craft advisory at Sep 20, 2018, 4:10 AM EDT. It took effect at Sep 20, 2018, 8:00 PM EDT. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2018, 4:10 AM EDT (08:10 UTC)
In effect from
Sep 20, 2018, 8:00 PM EDT
Expired
Sep 22, 2018, 11:00 AM EDT
In force
39 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

439 
WHUS73 KIWX 200810
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
410 AM EDT Thu Sep 20 2018

LMZ043-046-201615-
/O.NEW.KIWX.SC.Y.0049.180921T0000Z-180922T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
410 AM EDT Thu Sep 20 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
EDT SATURDAY...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect from 8 PM this evening
to 11 AM EDT Saturday. 

* WINDS...South 15 to 25 knots tonight veering west 20 to 25 knots
  Friday afternoon...then veering north 15 to 25 knots Friday
  night.

* WAVES...Building to 3 to 6 feet late tonight, then to 4 to 7
  feet occasionally up to 9 feet Friday afternoon and Friday
  night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
7 follow-up statements
584 
WHUS73 KIWX 201439
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1039 AM EDT Thu Sep 20 2018

LMZ043-046-202245-
/O.CON.KIWX.SC.Y.0049.180921T0000Z-180922T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1039 AM EDT Thu Sep 20 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 11 AM EDT SATURDAY...

* WINDS...South 15 to 25 knots tonight veering west 20 to 25 
  knots Friday afternoon...then veering north 15 to 25 knots 
  Friday night. 

* WAVES...Building to 3 to 6 feet late tonight, then to 4 to 7 
  feet occasionally up to 9 feet Friday afternoon and Friday 
  night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
253 
WHUS73 KIWX 202000
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
400 PM EDT Thu Sep 20 2018

LMZ043-046-210400-
/O.CON.KIWX.SC.Y.0049.180921T0000Z-180922T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
400 PM EDT Thu Sep 20 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 11 AM EDT SATURDAY...

* WINDS...South 15 to 25 knots tonight into Friday veering
  northwest at 15 to 25 knots Friday afternoon...then veering
  north 15 to 25 knots Friday night. North 15 to 25 knots Friday
  night veering northeast and gradually diminish towards daybreak
  Saturday.
  

* WAVES...Building to 3 to 5 feet by daybreak Friday morning, then
  building further Friday into Friday night to 4 to 8 feet, then
  gradually subsiding on Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
399 
WHUS73 KIWX 210135
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
935 PM EDT Thu Sep 20 2018

LMZ043-046-211000-
/O.CON.KIWX.SC.Y.0049.000000T0000Z-180922T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
935 PM EDT Thu Sep 20 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
SATURDAY...

* WINDS...South 15 to 25 knots tonight into Friday veering 
  northwest at 15 to 25 knots Friday afternoon...then veering 
  north 15 to 25 knots Friday night. North 15 to 25 knots Friday 
  night veering northeast and gradually diminish towards 
  daybreak Saturday. 

* WAVES...Building to 3 to 5 feet by daybreak Friday morning, 
  then building further Friday into Friday night to 4 to 8 feet, 
  then gradually subsiding on Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
885 
WHUS73 KIWX 210756
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
356 AM EDT Fri Sep 21 2018

LMZ043-046-211600-
/O.CON.KIWX.SC.Y.0049.000000T0000Z-180922T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
356 AM EDT Fri Sep 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
SATURDAY...

* WINDS...South 15 to 25 knots veering northwest at 20 to 25 knots 
  this afternoon...then veering north 15 to 25 knots tonight. 
  Veering northeast 10 to 20 knots late tonight diminishing on 
  Saturday.

* WAVES...3 to 6 feet building to 4 to 8 feet occasionally to 10
  feet this afternoon. 4 to 8 feet occasionally to 10 feet
  tonight, subsiding to 3 to 6 feet Saturday morning.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
782 
WHUS73 KIWX 211450
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1050 AM EDT Fri Sep 21 2018

LMZ043-046-212300-
/O.CON.KIWX.SC.Y.0049.000000T0000Z-180922T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1050 AM EDT Fri Sep 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
SATURDAY...

* WINDS...Northwest at 20 to 25 knots this afternoon...then
  veering north 15 to 25 knots tonight. Veering northeast 10 to 20
  knots late tonight...diminishing on Saturday. 

* WAVES...4 to 8 feet occasionally to 10 feet through tonight, 
  subsiding to 3 to 6 feet Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
480 
WHUS73 KIWX 211936
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
336 PM EDT Fri Sep 21 2018

LMZ043-046-220345-
/O.CON.KIWX.SC.Y.0049.000000T0000Z-180922T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
336 PM EDT Fri Sep 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
SATURDAY...

* WINDS...North 15 to 25 knots...veering northeast tonight...and
  diminishing early Saturday. 

* WAVES...4 to 8 feet occasionally to 10 feet through tonight, 
  subsiding to 3 to 6 feet Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
484 
WHUS73 KIWX 220806
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
406 AM EDT Sat Sep 22 2018

LMZ043-046-221500-
/O.CON.KIWX.SC.Y.0049.000000T0000Z-180922T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
406 AM EDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WINDS...Northeast 15 to 25 knots diminishing to 10 to 15 knots
  this morning.

* WAVES...4 to 8 feet subsiding to 2 to 4 feet by midday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Sep 20, 1:23 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 20, 1:23 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
123 AM EDT Thu Sep 20 2018

.SYNOPSIS...
Issued at 345 PM EDT Wed Sep 19 2018

Unseasonable warmth will continue, with Thursday afternoon high
temperatures in the upper 80s to lower 90s. There will be a chance
of showers and thunderstorms Friday afternoon. Cooler temperatures
will filter in behind a cold front with highs only into the 60s on
Saturday, then mainly in the 70s next week.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 344 PM EDT Wed Sep 19 2018

Stable environment across CWA to prove formidable against upstream
convection. Perhaps a few stray showers or low chance storms in
far northwest towards daybreak associated with decaying convection
that should fire across northern IA/southern MN after sunset. Warm
sector to become firmly established across much of CWA on Thursday
as upper level ridge centroid moves from the Lower Mississippi
Valley to the Carolinas. Modest 30 kts deep layer shear and MLCAPE
of 1500-2000 J/Kg could pose a small risk for strong storms in far
northern tier CWA midday/afternoon Thursday. Warmest day of week
with far southwest CWA likely into lower 90s.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 344 PM EDT Wed Sep 19 2018

Better deep layer shear and ramping instability ahead of surface
frontal passage on Friday with southeast third of CWA presenting
with greatest potential for storms growing upscale into linear
segments with damaging wind gust risk Friday afternoon. Timing
continues to be critical with overall limited time and areal
extent rather limited. Strong airmass exchanges behind frontal
boundary as surface ridge of northwest Canada origin spreads into
the Upper Great Lakes. Highs only into the 60s Saturday,
gradually moderating into the 70s next week. Overall low chances
showers early next week, but better chances Tuesday afternoon into
Wednesday as broad upstream upper level trough from Central
Canada into the plains sharpens.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 115 AM EDT Thu Sep 20 2018

Some increasing mid and high cloud expected through the remainder
of the overnight as convective complex entering southern
Wisconsin bypasses northern Indiana to the north. Terminals remain
to the north of stalled frontal boundary this morning, but
diurnal mixing will allow rapid northward mixing of this front
into southern Lower Michigan today. Gradient should remain strong
enough this morning to prevent fog from becoming a big concern,
although cannot discount some MVFR vsbys at either terminal for a
time between 10Z and 14Z. Relatively unstable conditions to
develop this afternoon, but all mid/upper level forcing of
significance will remain to the north. Lack of forcing combined
with rapid northward retreat of warm frontal zone continues to
argue for omitting any precip mention with the 06Z TAFs. Warm
sector south-southwest gradient to strengthen today with some
gusts to around 20 knots possible at KSBN this afternoon. Strong
inversion/decoupling this evening should set the stage for
favorable LLWS criteria after 06Z Friday morning, and this will be
addressed in more detail with the 12Z TAF issuance.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 19, 3:51 PM EDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
351 PM EDT Wed Sep 19 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-201200-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
351 PM EDT Wed Sep 19 2018 /251 PM CDT Wed Sep 19 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible mainly Thursday into Friday.
Widespread severe weather is not expected, but gusty winds and small
hail may accompany the strongest storms, especially Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-201200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
351 PM EDT Wed Sep 19 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Conditions will likely becomes hazardous for small craft Thursday
night into Saturday morning.

Hazardous swimming conditoins are expected on Friday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:08 PM EDTBeach Hazards StatementIWX46 hr
Sep 20, 5:03 PM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph42 min
Sep 20, 5:18 PM EDTSevere Thunderstorm WarningIWXElkhart28 min
Sep 20, 5:40 PM EDTAreal Flood AdvisoryIWXElkhart, LaGrange, Saint Joseph3 hr
Sep 20, 5:43 PM EDTSpecial Weather StatementIWXSteuben32 min
Sep 20, 5:59 PM EDTSevere Thunderstorm WarningIWXSteuben21 min
Sep 20, 6:38 PM EDTSpecial Weather StatementIWXWilliams37 min
Sep 20, 6:45 PM EDTSevere Thunderstorm WarningIWXWilliams31 min
Sep 20, 7:05 PM EDTSevere Thunderstorm WarningIWXFulton40 min
Sep 20, 3:52 PM EDTSpecial Weather StatementIWXCass23 min
Sep 20, 4:39 PM EDTSpecial Weather StatementIWXBranch36 min
Sep 20, 5:08 PM EDTSpecial Weather StatementIWXBranch37 min
Sep 20, 6:24 PM EDTSpecial Weather StatementIWXBranch36 min

Nearby

Small Craft Advisories in Indiana, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.